Atrial fibrillation | ACLS-Algorithms.com

Comments

  1. Desiree Archer says

    Have been randomly looking at sites in preparation for ACLS test. I must say this website is EXCELLENT!!! I am a visual learner so the combination learning exceeds my expectation. Thank you Jeff.

    Regards
    Desiree A.

  2. Arlene says

    I had a patient who came into the Ed with heart palpitations and slight left upper arm ache and stiffness, HR 218, EKG diagnosed AFIB with RVR but the ventricular rate was quite regular, is this possible? There were some obvious P waves in some of the complexes, could it be SVT

    • Jeff with admin. says

      With a rate that rapid, it may be impossible to distinguise an irregular rate. I’m not sure how you could even see any p waves with a rate that fast. You would need to slow the heart rate down to see the underlying pattern. A rate that fast should be treated because symptoms will soon arise. The patient should have been administered a medication like a cardizem to slow the rate. If the rate could not be reduced, cardioversion would be indicated.
      Slowing the rate down would allow you to see if you were truly dealing with SVT or atrial fibrillation.

      Kind regards,
      Jeff

  3. Jahan says

    I am a newbie and still to take an ACLS course. These tools made me easier to understand the different tracings compared to just merely reading a context. Thank you for this brilliant video clips.

  4. Christina1 says

    Jeff,
    This is the most valuable learning tool I have ever utilized on-line. Thank you so much for all the great megacode scenarios and rhythm strips. Taking my certification test today, and feeling much more prepared then when I began this process!

    Sincerely,
    Christina

  5. gamboam says

    Hi Jeff,

    Great website.

    What are atrial fibrillation and atrial flutter considered in terms of narrow or wide QRS complexes? What would you give them if STABLE? Thanks.

    • Jeff with admin. says

      Unless there is an underlying block the QRS complex will typically be normal/narrow. There is the possibality of occasional wide QRS complexes due to abnormal ventricular depolarization via an accessory pathway.

      Kind regards,
      Jeff

  6. m_harder55 says

    Hi Jeff,

    I have a question, to treat a patient with a rapid atrial fibrillation (HR >180bpm), can calcium channel blockers be given to help control the rate? Thanks ?

    • Jeff with admin. says

      You cannot count the atrial rate when a patient has atrial fibrillation because the atrial impulses produce a quivering of the heart rather than a full impulse which creates a p-wave. Regarding atrial rates that are very rapid, You may be referring to atrial flutter. With atrial flutter, the flutter waves between the QRS complexes can be very rapid and these can counted as a separate atrial rate to determine the rate at which the atria is firing compared to the ventricles.

  7. Ron MD says

    pt 70 yrs old with AF on two occasions lasting up to three hours with HR of 130-150 (linqes monitor)-spontaneous converts to sinus rhythm each time. On Xerolto with cad score of >2 on Beta blocker. Patient travel to remote areas. The Afib causes anxiet but nothing else. At what point is intervention needed and with what if he is traveling remotely. For how long (hours, days, weeks) is it safe for AFib with RVR.

    • Jeff with admin. says

      The patient should probably have a continuous halter monitor study to ensure that there is not any prolonged atrial fibrillation occurring. The concern with prolonged atrial fibrillation is the potential for a blood clot develop in the heart because of the atrial fibrillation. The patient may also benefit from a cardiac workup to ensure that there are not any other cardiac issues.

      Kind regards,
      Jeff

  8. Maureen Cutright says

    I read through the guidelines, but treatment recommendation seem more vague than other guidelines. How would you treat a 63 year old patient with new onset A. fib who has a history of NSTEMI involving the LAD and OM1 in 2014, T2DM, HTN, CAD, and Stage III NYHA chronic heart failure. The A. fib seems to have caused her HF to decompensate. Her BP is 128/76 and her ventricular rate is 137. Also she has LVH. Elevated BUN and SCr of 1.3 and normal electrolytes. Would you use electrical cardioversion, amiodarone or dofetilide? Someone who works in ER said that clinically a physician would not consider performing electrical cardioversion unless their ventricular rate was at or above 160 and had hypotension.

    • Jeff with admin. says

      Your above scenario would be treated using the ACLS algorithm for stable tachycardia. Atrial fibrillation with a rapid ventricular rate would be treated with medications like calcium channel blockers, but considering the comorbidities of the patient in your scenario, you would probably just go straight to an expert consultation with a cardiologist prior to any treatment.

      Kind regards,
      Jeff

  9. mahesh kumar says

    atrial fibrillation patient aged 65 developed edema in legs. treated with furosemide for 4 weeks. but the symptoms still there. no shortness of breath,fatigue, no chest pain
    why this happen what is further teatment
    mahesh

    • Jeff with admin. says

      There could be a number of causes. Probably the most common would be congestive heart failure. Sometimes when the heart is not working as well, this fatigue and shortness of breath can continue even after the use of a diuretic. In a situation like this, the patient should have some cardiology testing. Without knowing the cause, it would be hard to say what the further treatment would be. Kind regards, Jeff

    • Jeff with admin. says

      Jugular vein distention is caused by increased blood volume, which can occur with heart failure, or anything that interferes with filling of the right atrium or movement of the blood into the right ventricle, can increase the central venous pressure and the amount of jugular vein distention.

      Kind regards,
      Jeff

  10. NCnurseAW says

    What is the best way to distinguish between a P waves and a T wave on the rhythm strip?
    ( For instance, the Afib with RVR video clip from 0:50 seconds – 1:11 appears to have P waves, however, I am assuming that they are T waves.) How can I best tell the difference?

    Thanks!

    • Jeff with admin. says

      The first thing you need to ask is “is the rhythm irregular?” If the rhythm is irregular then you are most likely dealing with atrial fibrillation. The second thing is “is there a P-wave before every QRS complex?”
      If you do not see a p-wave before every QRS complex and the rhythm is irregular then you are almost guaranteed that the patient is in atrial fibrillation. Don’t worry about figuring out anything about the t-waves. Just ask yourself “is the rhythm irregular” and “is there a p-wave preceding every QRS complex.
      If the rate is too rapid to assess p-waves but the rhythm irregular, then you can assume that the patient is in atrial fibrillation.

      I hope that makes sense. Please let me know if you have any other questions.

      Kind regards,
      Jeff

Leave a Reply

Your email address will not be published.

I accept the Privacy Policy

[523.251,1046.50]
[523.251,1046.50]
[523.251,659.255,783.991]
[523.251,659.255,783.991]